Empirically assess your time use

Origi­nal post on my blog: http://​​bear­lamp.com.au/​​em­piri­cally-as­sess-your-time-use/​​

168 hours

You and me both buddy. We both have equal ac­cess to our 168 hours. We have differ­ent de­mands on our hours like the need for sleep or how de­mand­ing our job is, but fun­da­men­tally we all start with the same 168 hours (24*7=168). That means we all have an op­por­tu­nity to look at these hours and figure out how to get the most out of them by do­ing the things we want to do in the limited hours we have.

This pro­cess is about look­ing at your hours and dis­cov­er­ing where they go.


Make a list of all the things you have done over the last 7 days. As a time man­age­ment tech­nique, this is a pro­ce­dure to fol­low that will be use­ful for other times.

This might take 30 min­utes to do, and might take 10 min­utes.

  1. Ac­quire writ­ing implements

  2. Write down the day and time.

  3. Sub­tract 7 days from now, and figure out where you were at the be­gin­ning of that day.

  4. Go through your di­ary, your phone call log, your sms his­tory, your mes­sen­ger his­to­ries and work out what you did, in rough chunks, from when you woke up on that day un­til now.

  5. Start with sleep—You prob­a­bly have a reg­u­lar enough wake up time, and a reg­u­lar enough time that you go to sleep. This will put up­per bounds on the num­ber of hours in your life.

  6. Iden­tify Rou­tines and how long they take—reg­u­lar meals, lunch breaks, shower pro­cesses.

  7. Iden­tify reg­u­lar com­mit­ments—meet­ings, clubs, events.

  8. Iden­tify any so­cial time.

  9. Iden­tify time spent deeply work­ing, study­ing, read­ing, planning

  10. Iden­tify ex­er­cise.

  11. Iden­tify dual pur­pose time, i.e. I play on face­book on the bus.


Here is an example

Mon­day
7 wake up
7-7:30 shower and get ready (30mins)
7:30-8 drive to work (30mins)
8-10 check emails and re­spond to peo­ple (1hour)
10-10:20 coffee break (20mins)
10:20-1 work meet­ing (2hrs40mins)
1-1:30 lunch (30mins)
1:30-3:30 com­puter work (2hrs)
3:30-3:40 dis­trac­tion food break (10mins)
3:40-4:30 work (50mins)
4:30-5 drive home (30mins)
5-6 make and eat din­ner (1hr)
6-7:30 net­flix (1.5hrs)
7:30-11:30 play on com­puter (3.5hrs)
11:30-11:45 get ready and head to bed. (15mins)

Another op­tion might be to sim­plify this to:

Mon­day
7am wake up
7-7:30 shower and break­fast (30mins)
7:30-8 drive to work (30mins)
8-1 work(5hrs)
1-1:30 lunch (30mins)
1:30-4:30 work (3hrs)
4:30-5 drive home (30mins)
5-6 din­ner (1hr)
6-11:30 re­lax and en­ter­tain my­self (5.5hrs)
11:30-11:45 get ready and go to bed (15mins)

Now re­peat for the rest of the days.


Why?

Time man­age­ment is about know­ing where your time is go­ing. it might be in­ter­est­ing to know that you spend an hour com­mut­ing, or 8 hours work­ing or two hours deal­ing with food each day. Or maybe that’s just Mon­days. And when you go out for din­ner you spend more time with food.

If you are try­ing to work out the value of your time it helps to know what you do with your time. Do­ing this ex­er­cise for 2-4 weeks in a row can help you es­tab­lish a baseline of your 168 hours. And where effi­ciency or in­effi­cien­cies lie. If you want to grow; it starts with ev­i­dence and ob­ser­va­tion.

Yea but why did I do that? And what comes next?

Noth­ing, just think about what you un­cov­ered. Do as I do and revel in the joy of the merely real, know­ing what you ac­tu­ally do with your time. This is your life. Do with it what you will. Know that how you spend your time are your re­vealed prefer­ences (post com­ing soon).


Meta: This took 45mins to write. This is an ex­er­cise that I in­vented for my­self years ago, this is the first time I have writ­ten it up. You can’t get the most out of the ex­er­cise with­out try­ing it out to see what it’s like. Good luck!